Alert archive / Michigan / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS Northern Indiana

August 10, 2021Berrien County, Michigan

NWS Northern Indiana issued this areal flood warning at Aug 10, 2021, 6:31 AM EDT for Berrien County, Michigan. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 6:31 AM EDT (10:31 UTC)
Expired
Aug 10, 2021, 2:00 PM EDT
In force
7 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

County Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4598 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
3.9
Supercell composite
24.2

Open this sounding in Storm Lab

The text

As transmitted.

751 
WGUS43 KIWX 101031
FLWIWX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Northern Indiana
631 AM EDT Tue Aug 10 2021

MIC021-101600-
/O.NEW.KIWX.FA.W.0004.210810T1031Z-210810T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berrien MI-
631 AM EDT Tue Aug 10 2021

The National Weather Service in Northern Indiana has issued a

* Flood Warning for...
  Southeastern Berrien County in southwestern Michigan...

* Until noon EDT.

* At 629 AM EDT, Doppler radar estimates and spotter reports 
  indicate that between 4 and 7 inches of rain fell last night 
  across the warned area. Widespread additional significant rainfall 
  is not expected through the remainder of the morning. However, 
  runoff from the earlier heavy rainfall will result in continued 
  flooding this morning.

* Some locations that will experience flooding include...
  Bridgman, Stevensville, Shorewood-Tower Hills-Harbert, Baroda, 
  Glendora and Sawyer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4201 8655 4196 8637 4186 8632 4187 8647
      4189 8662 4191 8660 4194 8658 4196 8657

$$

Marsili
1 follow-up statement
387 
WGUS43 KIWX 101537
FLWIWX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Northern Indiana
1137 AM EDT Tue Aug 10 2021

MIC021-101800-
/O.EXT.KIWX.FA.W.0004.000000T0000Z-210810T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berrien MI-
1137 AM EDT Tue Aug 10 2021

The National Weather Service in Northern Indiana has extended the

* Flood Warning for...
  Southeastern Berrien County in southwestern Michigan...

* Until 200 PM EDT.

* At 1121 AM EDT, Doppler radar estimates and spotter reports 
  between 4 and 7 inches of rain from overnight thunderstorms fell 
  across the warned area. This heavy rain resulted in flooding in 
  Bridgman, including a report of water covering Vista Drive. No 
  additional rainfall is expected through this afternoon however, 
  ongoing flooding should continue to gradually diminish over the 
  next couple of hours.

* Some locations that will experience flooding include...
  Bridgman, Stevensville, Shorewood-Tower Hills-Harbert, Baroda, 
  Glendora and Sawyer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4201 8655 4196 8637 4186 8632 4187 8647
      4189 8662 4191 8660 4194 8658 4196 8657

$$

CM

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this areal flood warning went out at Aug 10, 5:18 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 10, 5:18 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
518 AM EDT Tue Aug 10 2021

.SYNOPSIS...
Issued at 431 AM EDT Tue Aug 10 2021

Hot and humid weather anticipated through thursday has prompted a
heat advisory to be issued for the entire area. Thunderstorms at
times through Friday can be expected followed by dry and less
humid conditions this weekend. Highs should be near 90 today,
Wednesday and Thursday with heat indices from 95 to 105. High
should be near 80 Saturday and Sunday.

&&

.SHORT TERM...(Today through Thursday)
Issued at 431 AM EDT Tue Aug 10 2021

Ongoing convection across the area early this morning had produced
very heavy rainfall over far southwest Lower Michigan with rain
rates according to mesonets above 5 inches/hr and actual amounts
locally over 7 inch near the coast in Berrien county. According to
SPC mesoscale analysis, precipitable water values were close to 2
inches across the entire forecast area. Low level theta e
convergence was just enough to maintain bands of very heavy rain
over northern Indiana. The HRRR was about the only model that was
able to capture this development and handling of low level
features. The storms should weaken this morning with limited
redevelopment through at least mid afternoon as the upper level
trof lifts northeast. Concern with the EML encroaching into the
area causing massive CAPEs by late afternoon, so isolated cells
could become severe very quickly late today. More storms are
likely overnight into Wednesday morning as a negatively tilted
trof amplifies over the area. Damaging winds and heavy rainfall
are possible overnight and Wednesday morning. And for Thursday and
Friday... more storms again as massive CAPEs build south of an
approaching front.

As for the heat conditions today, have kept the ongoing advisory
for all counties. Clearing skies and very humid conditions should
allow afternoon heat indices be near or top 100 over many areas.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 431 AM EDT Tue Aug 10 2021

Cooler and less humid conditions are expected behind the front
this weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 134 AM EDT Mon Aug 9 2021

Only minor adjustments made for the 06Z TAF issuance. Instability
axis will drop southeastward across northern Indiana through the
early overnight hours. Near sfc instability will continue to
slowly diminish but magnitude of low level moisture should support
decent elevated instability to support showers and storms making
it into the KFWA area after 08Z. Will likely add a tempo thunder
mention at KFWA in the 08Z-11Z period, with storms diminishing in
KSBN vicinity after 06Z. Surface frontal boundary settling across
the southern Great Lakes will likely prolong MVFR cigs, and good
possibility of cigs below 2000 feet during the morning hours.
These cigs should eventually scatter out late this morning.
Additional thunder chances look to be likely, but probably not
until after the end of this forecast valid period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory from noon EDT /11 AM CDT/ today to 8 PM EDT /7 PM
     CDT/ this evening for INZ003>009-012>018-020-022>027-
     032>034.

MI...Heat Advisory from noon today to 8 PM EDT this evening for
     MIZ077>081.

OH...Heat Advisory from noon today to 8 PM EDT this evening for
     OHZ001-002-004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 10, 5:54 AM EDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
554 AM EDT Tue Aug 10 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-111000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
554 AM EDT Tue Aug 10 2021 /454 AM CDT Tue Aug 10 2021/

...HEAT ADVISORY IN EFFECT FROM NOON EDT /11 AM CDT/ TODAY TO 8 PM
EDT /7 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms will dissipate this morning, but isolated storms could
develop by late afternoon, becoming more widespread overnight.
Severe storms are possible accompanied by damaging winds and heavy
rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible each day Wednesday through Friday. There
is a chance the storms may become severe each day with damaging winds
and very heavy rain the greatest threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and early Wednesday.

LMZ043-046-111000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
554 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is a good chance for thunderstorms tonight. The storms may be
accompanied by strong gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible each day Wednesday through Friday. The
storms may be accompanied by storm force winds.

In the hours before

Local storm report, Aug 10, 1:57 AM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
157 AM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HEAVY RAIN       1 E BRIDGMAN            41.94N 86.55W
08/10/2021  M6.60 INCH       BERRIEN            MI   MESONET

            130 MINUTE RAINFALL.

0154 AM     HEAVY RAIN       1 NW BRIDGMAN           41.95N 86.57W
08/10/2021  M7.44 INCH       BERRIEN            MI   MESONET

            UPDATED RAINFALL AMOUNT. 144 MINUTE
            RAINFALL.

&&
Local storm report, Aug 10, 1:58 AM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
158 AM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HEAVY RAIN       SODUS                   42.05N 86.37W
08/10/2021  M2.00 INCH       BERRIEN            MI   TRAINED SPOTTER

&&

NDM
Special weather statement, Aug 10, 1:58 AM EDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
158 AM EDT Tue Aug 10 2021

INZ005-MIZ078-079-100615-
Elkhart IN-St. Joseph MI-Cass MI-
158 AM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern
Elkhart, southeastern Cass and southwestern St. Joseph Counties
through 215 AM EDT...

At 158 AM EDT, Doppler radar was tracking a strong thunderstorm over
Bristol, or 8 miles east of Simonton Lake, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Middlebury around 205 AM EDT.
  White Pigeon around 210 AM EDT.

This includes Interstate 80 in Indiana between mile markers 96 and
108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4168 8566 4169 8590 4180 8590 4181 8566
TIME...MOT...LOC 0558Z 271DEG 32KT 4175 8580

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Brown
Special weather statement, Aug 10, 2:23 AM EDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
223 AM EDT Tue Aug 10 2021

INZ005-006-MIZ079-100715-
Lagrange IN-Elkhart IN-St. Joseph MI-
223 AM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of northeastern Elkhart,
western Lagrange and south central St. Joseph Counties through 315 AM
EDT...

At 223 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near White Pigeon to near Middlebury to near
Goshen. Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lagrange and Topeka.

This includes Interstate 80 in Indiana between mile markers 105 and
115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4168 8535 4156 8539 4152 8545 4152 8558
      4165 8584 4172 8574 4181 8568
TIME...MOT...LOC 0623Z 302DEG 19KT 4174 8564 4169 8566 4163 8575

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Aug 10, 4:01 AM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Northern Indiana
401 AM EDT Tue Aug 10 2021

INZ008-016-017-100830-
Whitley IN-Noble IN-Kosciusko IN-
401 AM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of southwestern Noble,
northwestern Whitley and northeastern Kosciusko Counties through 430
AM EDT...

At 401 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Syracuse to near North Webster to near
Warsaw. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Syracuse around 405 AM EDT.
  North Webster around 410 AM EDT.

Other locations in the path of these storms include Albion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4143 8539 4134 8540 4122 8559 4124 8598
      4131 8587 4141 8583
TIME...MOT...LOC 0801Z 265DEG 36KT 4140 8576 4132 8579 4122 8593

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MARSILI
Local storm report, Aug 10, 4:22 AM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
422 AM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 AM     HEAVY RAIN       1 W NILES               41.83N 86.27W
08/10/2021  M2.49 INCH       BERRIEN            MI   MESONET

            MESONET STATION FW7059 NILES.

0232 AM     HEAVY RAIN       2 ESE SHOREHAM          42.05N 86.47W
08/10/2021  M2.00 INCH       BERRIEN            MI   MESONET

            MESONET STATION EW8280 SAINT JOSEPH.

0408 AM     HEAVY RAIN       1 WNW JIMTOWN           41.64N 86.04W
08/10/2021  M1.73 INCH       ELKHART            IN   MESONET

            MESONET STATION CW1697 JAMESTOWN.

0402 AM     HEAVY RAIN       SAINT JOSEPH            42.10N 86.49W
08/10/2021  M1.56 INCH       BERRIEN            MI   MESONET

            MESONET STATION DW8885 SAINT JOSEPH.

&&

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:22 AM EDTAreal Flood AdvisoryIWXBerrien3 hr
Aug 10, 12:54 AM EDTSpecial Weather StatementIWXBerrien36 min
Aug 10, 1:09 AM EDTFlash Flood WarningIWXBerrien3 hr
Aug 10, 1:13 AM EDTSpecial Weather StatementIWXCass32 min
Aug 10, 1:18 AM EDTSevere Thunderstorm WarningIWXCass27 min
Aug 10, 2:43 AM EDTAreal Flood AdvisoryIWXBerrien, Cass, Saint Joseph3 hr
Aug 10, 3:27 PM EDTHeat AdvisoryIWXBranch, Cass, Hillsdale, Saint Joseph29 hr

Nearby

Areal Flood Warnings in Michigan, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.